Alert archive / Mississippi / Flash Flood Warnings in 2005

Flash Flood Warning 50, NWS Jackson, MS

August 15, 2005Hinds County, Mississippi

NWS Jackson, MS issued this flash flood warning at Aug 15, 2005, 8:38 PM CDT for Hinds County, Mississippi. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2005, 8:38 PM CDT (01:38 UTC)
Expired
Aug 15, 2005, 10:45 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Hinds County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 25 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 9:10 PM CDTFLASH FLOOD4 Sw Downtown Jackson, MSSIGNIFICANT FLOODING REPORTED ACROSS SOUTH JACKSON. A COUPLE OF ROADS ARE CLOSED DUE TO 1-2 FT OF WATER COVERING THEM. AT THIS TIME, 10-20 HOMES ARE FLOODED. AREA IS INACCESSIBLE AT THIS TIME, MORE HOMES COULD BE FLOODED. RADAR ESTIMATED 2-3 IN OF RAIN FELL IN
Aug 15, 9:15 PM CDTFLASH FLOOD4 Ssw Downtown Jackson, MS19 STRUCTURES FLOODED ALONG ARCHER AVENUE AT THE VERY SOUTHERN LIMITS OF THE CITY OF JACKSON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1956 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 160141
FFWJAN
MSC049-160345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
838 PM CDT MON AUG 15 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN HINDS COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF DOWNTOWN JACKSON...ESPECIALLY SOUTH      
  JACKSON 

* UNTIL 1045 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH      
  JACKSON AND WEST JACKSON.

RADAR ESTIMATES THAT NEARLY 2 INCHES OF RAIN HAS FALLEN ACROSS 
PORTIONS OF SOUTH JACKSON SINCE 8 PM. THIS STORM IS ALMOST 
STATIONARY AND AN ADDITIONAL 1 TO 2 INCHES MAY BE POSSIBLE THROUGH 
1045 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DO NOT DROWN.

LAT...LON 3221 9033 3218 9022 3222 9020 3239 9013
      3241 9028

$$

CME
2 follow-up statements
000 
WGUS74 KJAN 160231
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
930 PM CDT MON AUG 15 2005

MSC049-160345-
HINDS MS-
930 PM CDT MON AUG 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM CDT FOR HINDS
COUNTY...

AT 921 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A 
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA. NUMEROUS 
STREETS AROUND JACKSON ARE HAVING FLOODING PROBLEMS WITH MANY 
SECTIONS OF THESE ROADS HOLDING WATER.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOWNTOWN 
JACKSON...SOUTH JACKSON AND WEST JACKSON.

RADAR HAS ESTIMATED THAT 2 TO 3 INCHES OF RAIN HAS FALLEN OVER THE 
WARNED AREA SINCE 8 PM. ADDITIONAL RAINFALL AMOUNTS NEAR ONE HALF AN 
INCH ARE POSSIBLE IN THE WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD RELATED 
DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED 
BRIDGES...DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DO NOT DROWN.

LAT...LON 3221 9033 3218 9022 3222 9020 3239 9013
      3241 9028

$$

CME
000 
WGUS74 KJAN 160256
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
955 PM CDT MON AUG 15 2005

MSC049-160345-
HINDS MS-
955 PM CDT MON AUG 15 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1045 PM CDT FOR HINDS
COUNTY...

AT 948 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT 
FLASH FLOODING OVER PORTIONS OF JACKSON...ESPECIALLY SOUTH JACKSON. 

SIGNIFICANT FLOODING HAS BEEN REPORTED ACROSS SOUTH JACKSON WITH 
SEVERAL ROADS CLOSED AND A DOZEN OR SO HOMES FLOODED. THE HEAVY 
RAIN IS OVER FOR THE NIGHT...BUT THE FLOODING THREAT IS NOT OVER. 
ADDITIONAL WATER RUN OFF FROM THE HEAVY RAIN WILL CONTINUE UNTIL 
ABOUT 11 PM. DUE TO THIS LAG TIME IN WATER RUN OFF AND THE LINGERING 
FLOODING PROBLEMS...THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT 
UNTIL 1045 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED QUICKLY. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3221 9033 3218 9022 3222 9020 3239 9013
      3241 9028

$$

CME

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:10 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 15, 6:10 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CDT MON AUG 15 2005

.DISCUSSION...HAVE ISSUED A QUICK UPDATE TO REFLECT THE CURRENT
TRENDS AND ALLOW THE GOING FORECAST TO BE A BIT MORE REPRESENTATIVE
WHERE ACTIVITY IS CURRENTLY GOING ON. HAVE INCREASED POPS OUT WEST
AND SW AND LOWERED POPS EAST. THE ACTIVITY ACROSS THE WESTERN CWA
HAS A BIT MORE GOING FOR IT AS IT HAS SOME UPPER JET SUPPORT AND
SOUTHERLY 850 MB FLOW WHICH IS ALLOWING THE COLD POOLS TO PROPAGATE
NORTHWARD AND DEVELOP NEW CELLS. ALL THIS ACTIVITY WILL GO ON FOR
ANOTHER 2 HRS OR SO...THEN DISSIPATE.

WILL LIKELY ISSUE ANOTHER UPDATE LATER THIS EVENING TO CLEAN UP
WORDING AND LOWER POPS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Aug 15, 2:54 PM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
254 PM CDT MON AUG 15 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161954-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
254 PM CDT MON AUG 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE TUESDAY ACROSS
PORTIONS OF SOUTHEAST MISSISSIPPI.

AN UPPER LEVEL DISTURBANCE WILL MOVE WEST OUT OF SOUTHERN ALABAMA
ON TUESDAY AND INTERACT WITH A MOIST...WARM AND UNSTABLE AIRMASS.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
DURING THE AFTERNOON HOURS AND MOVE OVER PORTIONS OF SOUTHEAST
MISSISSIPPI. THE MAIN RISKS WITH THESE STORMS WILL BE WIND GUSTS
TO 45 MPH...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL..

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH MONDAY...AUGUST 22.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 15, 6:40 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
640 PM CDT MON AUG 15 2005

MSZ063-152355-
LAWRENCE-
640 PM CDT MON AUG 15 2005

...A STRONG THUNDERSTORM HAS DEVELOPED OVER EXTREME SOUTHERN
LAWRENCE COUNTY...

AT 635 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A THUNDERSTORM
ON THE LAWRENCE-WALTHALL COUNTY LINE OR ABOUT 4 MILES SOUTH OF
TOPEKA. THIS STORM WILL MOVE SLOWLY...HOWEVER THE OUTFLOW
WINDS FROM THIS STORM WILL EFFECT ALL OF SOUTHERN LAWRENCE
COUNTY. THE STRONGEST WINDS WILL OCCUR NEAR OR JUST SOUTH OF TOPEKA.
THIS STRONG STORM WILL PRODUCE PERIODS OF HEAVY RAIN...FREQUENT
DANGEROUS LIGHTNING AND WIND GUSTS TO 45 MPH.

REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS NEAR 40 MPH
CAN SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE
TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING
THUNDERSTORMS.

CME
Special weather statement, Aug 15, 7:08 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
708 PM CDT MON AUG 15 2005

MSZ049-160023-
RANKIN-
708 PM CDT MON AUG 15 2005

...A STRONG THUNDERSTORM HAS DEVELOPED OVER SOUTH-CENTRAL RANKIN
COUNTY...

AT 705 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM NEAR THOMASVILLE OR ABOUT 6 MILES EAST OF FLORENCE.
THIS STORM WILL MOVE SLOWLY EASTWARD AND PRODUCE PERIODS OF HEAVY
RAIN...FREQUENT DANGEROUS LIGHTNING AND WIND GUSTS TO 45 MPH.

REMEMBER...LIGHTNING IS A KILLER AND EVEN MODERATE WINDS NEAR 40 MPH
CAN SOMETIMES KNOCK LARGE TREE LIMBS TO THE GROUND CAUSING DAMAGE
TO PROPERTY OR LIFE. MOVE INDOORS TO A STURDY BUILDING DURING
THUNDERSTORMS.

CME
Local storm report, Aug 15, 7:34 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
734 PM CDT MON AUG 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HAIL             4 NW WESSON             31.74N 90.44W
08/15/2005  0.75 INCH        COPIAH             MS   LAW ENFORCEMENT

            PENNY HAIL IN THE SYLVARENA COMMUNITY.

&&

CME

Nearby

Flash Flood Warnings in Mississippi, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.